Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Birmingham, AL

January 21, 2017Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 21, 2017, 8:47 AM CST for Pike County, Alabama. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2017, 8:47 AM CST (14:47 UTC)
Expired
Jan 21, 2017, 9:30 AM CST
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Pike County, AL

The radar

The Ft Rucker radar (KEOX), 63 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 8:55 AM CSTTORNADO5 N Goshen, ALAN EF1 TOUCHED DOWN IN WESTERN PIKE COUNTY AND TRAVELED EASTWARD. THE DAMAGE WENT ACROSS PIKE COUNTY AND MAY HAVE BEEN ONE THAN ONE TORNADO. FURTHER ASSESSMENT IS NEEDED.
Jan 21, 9:10 AM CSTTSTM WND DMGTroy University, ALTREES DOWN ACROSS GEORGE WALLACE DRIVE IN TROY. POSSIBLE TORNADO. TIME ESTIMATED BY RADAR.
Jan 21, 9:20 AM CSTTORNADO2 Sse Banks, ALA WEAK TORNADO DAMAGE PATH WAS FOUND BY EMERGENCY MANAGEMENT STARTING JUST WEST OF THE BANKS FEED MILL ON ALABAMA HWY 93 AND GOING EAST TO COUNTY ROAD 4405. DEBRIS SIGNATURE WAS ALSO NOTED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:56 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS54 KBMX 211447
SVRBMX
ALC109-211530-
/O.NEW.KBMX.SV.W.0007.170121T1447Z-170121T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
847 AM CST SAT JAN 21 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Pike County in southeastern Alabama...

* Until 930 AM CST

* At 847 AM CST, severe thunderstorms were located along a line
  extending from near Grady to near Brantley, moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Troy, Brundidge, Goshen, Banks, Ansley, Troy Municipal Airport,
  Troy University, Linwood, Antioch, Brundidge Municipal Airport,
  Mossy Grove, Josie, Tennille, China Grove, Henderson, Tarentum,
  Monticello, Sandfield, Orion and Hamilton Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 AM CST for south central
and southeastern Alabama.

LAT...LON 3162 8618 3166 8615 3179 8615 3179 8620
      3189 8617 3197 8619 3197 8600 3205 8600
      3204 8597 3206 8595 3205 8589 3197 8588
      3197 8579 3188 8579 3188 8566 3186 8568
      3177 8567 3174 8570 3163 8573 3162 8575
TIME...MOT...LOC 1447Z 257DEG 51KT 3197 8623 3156 8633 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
2 follow-up statements
588 
WWUS54 KBMX 211511
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
911 AM CST SAT JAN 21 2017

ALC109-211530-
/O.CON.KBMX.SV.W.0007.000000T0000Z-170121T1530Z/
Pike AL-
911 AM CST SAT JAN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR PIKE COUNTY...

At 911 AM CST, severe thunderstorms were located along a line
extending from near Beans Crossroads to 9 miles southwest of Antioch,
moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Troy, Brundidge, Banks, Troy Municipal Airport, Troy University,
Linwood, Antioch, Brundidge Municipal Airport, Mossy Grove, Josie,
Tennille, China Grove, Henderson, Tarentum, Monticello, Sandfield,
Orion and Hamilton Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 AM CST for south central
and southeastern Alabama.

LAT...LON 3162 8609 3197 8601 3197 8600 3200 8600
      3205 8599 3204 8597 3206 8595 3205 8589
      3197 8588 3197 8579 3188 8579 3188 8566
      3186 8568 3177 8567 3174 8570 3163 8573
      3162 8575
TIME...MOT...LOC 1511Z 257DEG 51KT 3204 8586 3163 8596 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
226 
WWUS54 KBMX 211519 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
919 AM CST SAT JAN 21 2017

ALC109-211530-
/O.CON.KBMX.SV.W.0007.000000T0000Z-170121T1530Z/
Pike AL-
919 AM CST SAT JAN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR EASTERN PIKE COUNTY...

At 919 AM CST, severe thunderstorms were located along a line
extending from near Beans Crossroads to 6 miles southwest of
Brundidge, moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Troy, Brundidge, Banks, Linwood, Antioch, Brundidge Municipal
Airport, Josie, Sandfield, Tennille, Tarentum, Monticello and
Hamilton Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 AM CST for southeastern
Alabama.

LAT...LON 3162 8598 3203 8589 3197 8588 3197 8579
      3188 8579 3188 8566 3186 8568 3177 8567
      3174 8570 3163 8573 3162 8575
TIME...MOT...LOC 1519Z 258DEG 47KT 3204 8578 3163 8588 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 5:45 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 21, 5:45 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
545 AM CST Sat Jan 21 2017

.UPDATE...
For 12Z Aviation.

&&

.DISCUSSION...

Low-level moisture advection is rapidly occurring across the
forecast area with dew points in the low 60s in many locations
and many mid 60s across southern Alabama and Mississippi.
Widespread convection across Mississippi and Louisiana continues
with a mix of supercells and line segments. Many rotating cells
have already been observed as well as hail cores. The main part of
the activity will will move into the forecast area around 10-11Z.
Will have to watch some additional activity lifting northward
across southwest AL which may arrive a bit before then. We will be
launching a special sounding at 9Z to sample the environment,
though some modifications to the surface temperatures/dew point
will have to be made to best analyze the severe potential matching
the conditions further southwest. The JAN 6Z sounding indicated
very impressive mid-level lapse rates of 7.8 C/km while the 6Z LIX
sounding is most representative of the environment. Not much
change in forecast thinking with tornadoes, large hail, and
damaging winds expected with this activity this morning. The
primary/elevated threat will be south of I-20. Will have to keep
an eye on instability trends after sunrise for areas south of I-85
as a strong tornado may be possible there around mid-morning.

This round will push east of the forecast area by noon, and the
afternoon will be dry as some lower dew points briefly mix down.
Round 2 is still on track mainly after 11 PM tonight through 6 AM
Sunday morning as another strong upper-level jet streak rounds
the base of the trough. Guidance now indicates another shortwave
ejecting out of the Southern Plains low this evening, with
additional thunderstorms developing across Arkansas/Louisiana and
moving northeastward across Mississippi and into our northwest
counties after 11 PM. Guidance now indicates a meso-low developing
over Arkansas ahead of the main surface low over Oklahoma, and a
pre- frontal trough features extending southeastward serving as a
focus for convection and also causing slight backing of the
surface winds. While the strongest low-level jet is still expected
to be across our southeast counties, guidance has come in stronger
with the LLJ areawide and especially with the meso-low feature.
Therefore some changes have been made to the impact graphics and
forecast. First, with stronger low-level shear there will be the
potential for isolated tornadoes areawide, with the highest chance
still being in the elevated threat area in the far southeast.
Also, CAMs are in good agreement on a line of convection moving
across our northwest counties in a cold core type setup. This
convection will be capable of producing large hail of golf ball
size or higher, damaging winds, and the potential for tornadoes.
With guidance indicating two favored areas for convection tonight,
one across the northwest and one across the southeast, two
elevated threat areas will be included in the impact graphics. A
relative minimum in convective coverage is expected in between,
but even in these areas a limited threat of hail, damaging winds,
and at least a brief tornado will be possible given the low-level
shear and instability present for any isolated convection that
develops.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

Main problems with the aviation forecast today will be timing out
the storms during the morning hours. Expect strong to severe
storms through the morning, especially for MGM and TOI terminals.
Frequent lightning and gusty winds can be expected locally with
storms. Reduced VIS during heavy rain will also be an issue.
This morning's FG has slowly been mixed out thanks to the
rainfall.
For now, expect MVFR conditions overall, with IFR possible in and
around heavier storms. Wouldn't be surprised to see locally lower
VIS if a strong storm moves over any of the terminals, but
confidence in that is too low to mention in TAF.
By the afternoon, most guidance has conditions improving with the
stronger storms moving out of Central AL.

25/Owen

&&

.FIRE WEATHER...

Strong to severe storms can be expected Saturday and Sunday,
along with periods of heavy rainfall. Rainfall amounts through
Sunday will average 1 to 2 inches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  55  63  45  53 /  80  70  80  70  20
Anniston    71  57  65  46  53 /  90  70  80  70  20
Birmingham  69  57  64  46  54 /  80  70  80  60  20
Tuscaloosa  71  56  65  46  56 /  80  70  80  50  20
Calera      70  57  64  46  55 /  80  70  80  60  20
Auburn      70  60  67  48  56 / 100  70  80  50  20
Montgomery  74  59  68  47  58 / 100  70  80  50  20
Troy        73  58  69  47  59 / 100  70  70  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 21, 4:13 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CST SAT JAN 21 2017

ALZ011>015-017>050-221315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
413 AM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SEVERAL ROUNDS OF SEVERE WEATHER ARE POSSIBLE ACROSS THE AREA
TODAY AND TONIGHT. THE FIRST ROUND OF SEVERE STORMS WILL BE MAINLY
CONFINED TO AREAS SOUTH OF I-20, AND LASTING THROUGH NOON. THE
SECOND ROUND OF STORMS WILL MOVE ACROSS THE AREA BETWEEN MIDNIGHT
AND 6 AM SUNDAY. ALL MODES OF SEVERE WEATHER ARE POSSIBLE
INCLUDING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jan 21, 3:52 AM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 AM CST SAT JAN 21 2017

ALZ040-042-211030-
Dallas AL-Lowndes AL-
352 AM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND DALLAS COUNTIES UNTIL
430 AM CST...

At 352 AM CST, Doppler radar was tracking a strong thunderstorm near
Belknap, or 16 miles west of Mosses, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selma, Valley Grande, Mosses, Hayneville, Selmont-West Selmont, White
Hall, Gordonville, Orrville, Lowndesboro, Benton, Bogue Chitto,
Memorial Stadium, Burnsville, Marion Junction, Paul M Grist State
Park, Dallas County Horse Arena, Dallas Lake, Old Cahaba Park,
Dannelly Reservoir and Gardner Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8686 3205 8718 3214 8725 3221 8737
      3248 8731 3249 8711 3260 8704 3273 8702
      3266 8702 3266 8692 3231 8682 3231 8681
      3239 8678 3240 8673 3236 8671 3241 8662
      3236 8660 3234 8651 3196 8662 3196 8686
TIME...MOT...LOC 0952Z 212DEG 27KT 3212 8695

32/Davis
Local storm report, Jan 21, 6:21 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 AM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     TSTM WND DMG     PUTNAM                  32.02N 88.03W
01/21/2017                   MARENGO            AL   PUBLIC

            TREES REPORTED DOWN NEAR PUTNAM BAPTIST
            CHURCH. POSSIBLE TORNADO.

&&

NWS BIRMINGHAM AL
IRIS SYSTEM
Local storm report, Jan 21, 6:28 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 AM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     TSTM WND DMG     2 NNE DIXONS MILL       32.08N 87.78W
01/21/2017                   MARENGO            AL   PUBLIC

            DAMAGE REPORTED TO A HOME JUST SOUTH OF
            OCTAGON IN MARENGO COUNTY. TREES DOWN.
            BRICKS FROM EXTERIOR IN SHOWER. VIA SOCIAL
            MEDIA.

&&

GGOGGINS
Local storm report, Jan 21, 6:29 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 AM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     TSTM WND DMG     2 NNE DIXONS MILL       32.08N 87.78W
01/21/2017                   MARENGO            AL   PUBLIC

            DAMAGE REPORTED TO A HOME JUST SOUTH OF
            OCTAGON IN MARENGO COUNTY. TREES DOWN.
            BRICKS FROM EXTERIOR IN SHOWER. POSSIBLE
            TORNADO. VIA SOCIAL MEDIA.

&&

GGOGGINS
Local storm report, Jan 21, 6:48 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 AM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     TSTM WND DMG     1 ESE MILLER            32.15N 87.77W
01/21/2017                   MARENGO            AL   PUBLIC

            DAMAGE REPORTED TO A HOME JUST SOUTH OF
            OCTAGON IN MARENGO COUNTY AT THE
            INTERSECTION OF HUMMINGBIRD LN AND PILLIE
            RD. TREES DOWN. BRICKS FROM EXTERIOR IN
            SHOWER. POSSIBLE TORNADO. VIA SOCIAL MEDIA,
            NEW LSR ISSUED TO ADD SPECIFIC LOCATION.

&&

GGOGGINS
Local storm report, Jan 21, 8:17 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     TSTM WND DMG     1 SE BENTON             32.30N 86.81W
01/21/2017                   LOWNDES            AL   PUBLIC

            18-WHEELER BLOWN OVER NEAR BENTON ON U.S.
            HIGHWAY 80. .

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:52 AM CSTSpecial Weather StatementBMXDallas, Lowndes38 min
Jan 21, 4:19 AM CSTSevere Thunderstorm WarningBMXLowndes41 min
Jan 21, 5:21 AM CSTTornado WarningBMXMarengo54 min
Jan 21, 7:02 AM CSTTornado WarningBMXAutauga, Lowndes43 min
Jan 21, 7:24 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery51 min
Jan 21, 7:37 AM CSTSevere Thunderstorm WarningBMXElmore38 min
Jan 21, 7:50 AM CSTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Jan 21, 7:52 AM CSTTornado WarningBMXElmore38 min
Jan 21, 7:58 AM CSTTornado WarningBMXElmore32 min
Jan 21, 8:07 AM CSTSevere Thunderstorm WarningBMXCoosa23 min
Jan 21, 8:22 AM CSTTornado WarningBMXCoosa, Elmore, Lee, Macon, Tallapoosa53 min
Jan 21, 8:41 AM CSTTornado WarningBMXChambers, Lee, Macon47 min
Jan 21, 8:58 AM CSTTornado WarningBMXPike47 min
Jan 21, 9:23 AM CSTTornado WarningBMXBarbour52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.